Texas, 2005Hail and Damaging Wind in Texas, August 28, 2005
August 28, 2005 · NWS MAF · 2 events in 2 counties and zones
Early morning severe thunderstorms produced damaging winds and large hail across Ector and Midland counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning severe thunderstorms produced damaging winds and large hail across Ector and Midland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 1:41 PM CST, 10 hours 34 minutes earlier.
Area forecast discussion, Aug 27, 1:41 PM CST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 27 2005
.SHORT TERM...
THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS
PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR
IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY
LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP
CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE...
ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS
THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO
MOUNTAINS.
FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE
NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW
ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST
TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL
SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE
ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS...
MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY
EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE
AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE
PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO
THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW
MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY
RAINFALL IN THE UPCOMING HWO.
.LONG TERM...
UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW
ALOFT OVER THE CWA. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA
WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US. AS A
RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY
AFTERNOON.
THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE
NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO
PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA. THE STRONGEST
INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR
VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE
STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS. WITH PWATS
GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME
OF THE THUNDERSTORMS. THEREFORE...FLOODING COULD OCCUR ESPECIALLY
IN FLOOD PRONE AREAS.
ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS
THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST
AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE
NORTHERLY. HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN
AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE. THE HIGH IS
EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE
CHANCES FOR PRECIPITATION.
TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER
AIRMASS ALONG WITH CLOUDS AND PRECIPITATION. AS THE UPPER HIGH
MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY
TUESDAY. WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 89 67 87 / 60 30 30 10
CARLSBAD NM 70 90 66 86 / 50 40 40 20
DRYDEN TX 74 94 72 90 / 20 30 40 20
FORT STOCKTON TX 73 92 68 86 / 40 30 40 20
GUADALUPE PASS TX 70 86 62 83 / 40 40 40 20
HOBBS NM 70 88 66 86 / 50 40 40 20
MARFA TX 61 88 60 80 / 30 30 40 20
MIDLAND INTL AIRPORT TX 73 90 68 86 / 60 30 40 20
ODESSA TX 73 90 69 87 / 50 30 40 20
WINK TX 74 94 68 86 / 50 40 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
06/54
Hazardous weather outlook, Aug 27, 1:54 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 27 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN.
THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST
CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY
RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS
SUNDAY AND SUNDAY NIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND
LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST
WEATHER INFORMATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 27, 7:00 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT SAT AUG 27 2005
TXZ047-048-280200-
SCURRY-BORDEN-
800 PM CDT SAT AUG 27 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN BORDEN AND WESTERN
SCURRY COUNTIES.
A STRONG THUNDERSTORM THAT HAS HAD A HISTORY OF PRODUCING LARGE
HAIL...DESTRUCTIVE WINDS...AND TORRENTIAL RAINS WAS LOCATED 14 MILES
NORTHWEST OF FLUVANNA AT 800 PM CDT...MOVING SOUTHEAST AT 25 MPH.
EVEN THOUGH THIS STORM HAS SHOWN SIGNS OF WEAKENING...IT REMAINS
STRONG.
PEOPLE IN EASTERN BORDEN AND WESTERN SCURRY COUNTIES...INCLUDING THE
CITY OF SNYDER...AND MOTORISTS ALONG FM 2350 AND FM 612 SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS STORM.
Special weather statement, Aug 27, 7:14 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT SAT AUG 27 2005
TXZ053-280215-
MITCHELL-
814 PM CDT SAT AUG 27 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF COLORADO CITY
AT 814 PM CDT...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN MITCHELL COUNTY...INCLUDING THE CITY OF COLORADO
CITY...AND MOTORISTS ON SR 208 AND I-20 LEADING INTO COLORADO
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 27, 9:23 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL FLUVANNA 32.89N 101.15W
08/27/2005 0.75 INCH SCURRY TX PUBLIC
&&
02/75Special weather statement, Aug 27, 10:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CDT SAT AUG 27 2005
TXZ046-280530-
DAWSON-
1129 PM CDT SAT AUG 27 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN DAWSON COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER WELCH AT 1129 PM CDT...MOVING
SOUTHEAST AT 20 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.
PEOPLE IN WELCH...ALONG STATE HIGHWAY 137...U.S. HIGHWAY 87...AND
EVENTUALLY LAMESA SHOULD PREPARE FOR GUSTY WINDS... SMALL HAIL...
HEAVY RAIN... AND DEADLY LIGHTNING.
Special weather statement, Aug 27, 11:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM CDT SUN AUG 28 2005
TXZ045-280700-
GAINES-
1255 AM CDT SUN AUG 28 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF PAYNES CORNER AT
1255 AM CDT...MOVING SOUTHEAST AT 25 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Thunderstorm Wind, Ector
- When
- August 28, 12:15 AM CST to 12:20 AM CST
- Where
- Ector County, Odessa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.850, -102.367
The public reported severe thunderstorm winds that broke two inch diameter tree branches.
Hail, Midland
- When
- August 28, 12:35 AM CST to 12:50 AM CST
- Where
- Midland County, 3 mi W of Greenwood
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.000, -101.967
A ham radio operator reported that dime to quarter size hail fell for 15 minutes west of Greenwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, August 28 to 29, 2005816 deaths · $17 billion · 27 events
- Hurricane in Mississippi, August 28 to 29, 2005166 deaths · $7.3 billion · 8 events
- Drought in Texas, August 28, 2005 to August 13, 2006$230 million · 20 events
- Drought in Oklahoma, August 28, 2005 to August 13, 2006$35 million · 3 events
- Hurricane in Florida, August 28 to 30, 2005$1.7 million · 7 events
- Storm Surge in Florida, August 28 to 29, 2005$750,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$300,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$250,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Damaging Winds in New Mexico, August 28, 2005$20,000 · 57 kt wind · 3 events
- Storm Surge in Florida, August 28 to 29, 200510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469282, 5469283.